Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2010

Flash Flood Warning 78, NWS JSJ

August 30, 2010

NWS JSJ issued this flash flood warning at Aug 30, 2010, 7:30 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2010, 7:30 AM CDT (12:30 UTC)
Expired
Aug 30, 2010, 10:30 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 138 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WGCA52 TJSJ 301230
FFWSJU
VIC010-020-030-301530-
/O.NEW.TJSJ.FF.W.0078.100830T1230Z-100830T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
830 AM AST MON AUG 30 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLANDS

  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS
     SAINT CROIX

* UNTIL 1130 AM AST

* AT 822 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
STRONG THUNDERSTORMS WITH HEAVY RAINFALL AS EARL CONTINUES TO MOVE 
ACROSS THE NORTHERN LEEWARD ISLANDS...A HURRICANE WARNING IS IN 
EFFECT AND BANDS OF HEAVY RAINFALL WILL MOVE OVER THE ISLANDS FROM 
TIME TO TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1772 6455 1780 6457 1784 6481 1826 6478
      1830 6466 1841 6468 1841 6508 1830 6506
      1826 6479 1784 6482 1776 6494 1768 6494
      1765 6473

$$

ER/AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
106 
WGCA72 TJSJ 301523
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1123 AM AST MON AUG 30 2010

VIC010-020-030-301531-
/O.EXP.TJSJ.FF.W.0078.000000T0000Z-100830T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT JOHN VI-SAINT THOMAS VI-SAINT CROIX VI-
1123 AM AST MON AUG 30 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM AST FOR SAINT
CROIX...SAINT THOMAS AND SAINT JOHN ISLANDS...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA 
HAD MOVED AWAY. THESE ISLANDS REMAIN UNDER A FLOOD WATCH AND OTHER 
BANDS OF RAINFALL ARE EXPECTED LATER ON TODAY AND TONIGHT.  STAY 
TUNED TO THE NWS FOR UPDATED INFORMATION ON THIS EVENT.

LAT...LON 1772 6455 1780 6457 1784 6481 1826 6478
      1830 6466 1841 6468 1841 6508 1830 6506
      1826 6479 1784 6482 1776 6494 1768 6494
      1765 6473

$$

AAS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 5:13 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 30, 5:13 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
613 AM AST MON AUG 30 2010

.SYNOPSIS...HURRICANE EARL LOCATED OVER THE NORTHERN LEEWARD
ISLANDS WILL CONTINUE TO MOVE WEST AND ACROSS THE LOCAL FORECAST
AREA. THEN ON TUESDAY NIGHT HIGH PRESSURE IN THE WEST CENTRAL
ATLANTIC WILL RIDGE TO THE SOUTHWEST AND INTO THE NORTHEAST
CARIBBEAN...AND CONTINUE UNTIL THURSDAY EVENING. A LOW PRESSURE
SYSTEM WILL MOVE INTO THE EASTERN CARIBBEAN THURSDAY THROUGH
SATURDAY.

&&

.DISCUSSION...OUTER BANDS FROM HURRICANE EARL HAVE BEEN AFFECTING
THE USVI...MAINLY THE NORTHERN ISLANDS. THE ST THOMAS AIRPORT
REPORTED SUSTAINED WINDS OF 29 MPH AND A GUST OF 44 MPH. THIS SAME
BAND WILL CONTINUE TO MOVE WEST AND AFFECT THE EASTERN PORTIONS OF
PUERTO RICO LATER THIS MORNING.

THE FORECAST TRACK OF HURRICANE EARL WILL TAKE THE SYSTEM ACROSS
THE NORTHERN LEEWARD ISLANDS THIS MORNING. THIS WILL LIKELY BRING
HURRICANE CONDITIONS TO THE NORTHERN U.S. VIRGIN ISLANDS AND
TROPICAL STORM CONDITIONS ACROSS PUERTO RICO STARTING MID
AFTERNOON.

BANDS OF SHOWERS ASSOCIATED TO EARL WILL BECOME MORE FREQUENT
AS THE DAY GOES BY...MAINLY AFTER MID AFTERNOON. THESE BANDS WILL
PRODUCE HEAVY RAINFALL AND VERY GUSTY WINDS ACROSS THE ISLAND.
THE STRONGER WINDS WILL OCCUR ACROSS THE EASTERN AND NORTHERN
PORTIONS OF PUERTO RICO...INCLUDING HIGHER ELEVATIONS.

ALL LOCAL RESIDENTS AND VISITORS SHOULD CONTINUE TO CLOSELY
MONITOR THE PROGRESS OF EARL OVERNIGHT THROUGH MONDAY. FOR MORE
INFORMATION ABOUT HURRICANE EARL AND ITS LOCAL IMPACTS...PLEASE
REFER TO THE LATEST SAN JUAN HURRICANE LOCAL STATEMENT.

&&

.AVIATION...INCREASING CLOUDINESS WITH +SHRA OR +TSRA ARE EXPECTED
ACROSS THE LOCAL FLYING AREA TO INCLUDE TNCM...AND TKPK...AS
HURRICANE EARL TRACKS ACROSS THE LOCAL ISLANDS TODAY THROUGH TUESDAY.
THIS WILL LEAD TEMPO CONDITIONS OF IFR ACROSS TNCM AND TKPK AT LEAST
THROUGH 30/22Z THEREAFTER...OCCASIONAL TO FREQUENT RAINBANDS WITH
EMBEDDED TSRA...AS WELL AS TROPICAL STORM FORCE WIND GUSTS CAN BE
EXPECTED ACROSS THE FLYING AREA LATE TODAY AND CONTINUE THROUGH
TUESDAY ESPECIALLY BTW NE PR AND THE NORTHERN LEEWARD ISLANDS.

&&

.MARINE...MARINERS ARE URGED TO PORT IN PORT AS MARINE CONDITIONS
WILL DETERIORATE THROUGH THE MORNING HOURS. HURRICANE CONDITIONS
ARE POSSIBLE ACROSS THE EASTERN ATLANTIC AND CARIBBEAN
WATERS...INCLUDING THE ANEGADA PASSAGE. ISOLATED TORNADOES OR
WATERSPOUTS ARE POSSIBLE ACROSS THE ATLANTIC COASTAL WATERS...
EASTERN PASSAGES AND THE WATERS SURROUNDING THE U.S. VIRGIN
ISLANDS WITH RAIN BANDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  90  79 / 100  90  70  30
STT  88  82  89  82 / 100  90  50  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HURRICANE WATCH FOR CENTRAL INTERIOR-CULEBRA-EASTERN INTERIOR-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-
     PONCE AND VICINITY-SAN JUAN AND VICINITY-SOUTHEAST-
     SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     TROPICAL STORM WARNING FOR CENTRAL INTERIOR-CULEBRA-EASTERN
     INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
     NORTHWEST-PONCE AND VICINITY-SAN JUAN AND VICINITY-
     SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
     FOR NORTHEAST.

     FLASH FLOOD WATCH FROM 2 PM AST THIS AFTERNOON THROUGH TUESDAY
     AFTERNOON FOR CULEBRA-VIEQUES.

VI...HURRICANE WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
     ISLANDS.

     FLASH FLOOD WATCH FROM 2 PM AST THIS AFTERNOON THROUGH TUESDAY
     AFTERNOON FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

71/10
Hazardous weather outlook, Aug 30, 7:05 AM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...DELAYED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
805 AM AST MON AUG 30 2010

AMZ710>745-PRZ001>013-311215-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
805 AM AST MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE EARL WILL CONTINUE TO TRACK WEST NORTHWEST AND WILL PASS
BETWEEN 75-100 MILES NORTHEAST OF THE LOCAL AREA. A HURRICANE
WATCH IS IN EFFECT FOR ALL PUERTO RICO...CULEBRA AND VIEQUES. A
TROPICAL STORM WARNING IS IN EFFECT FOR ALL PUERTO RICO.

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT AND FLASH
FLOOD MESSAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HURRICANE WATCH WILL CONTINUE IN EFFECT FOR ALL PUERTO
RICO...CULEBRA...AND VIEQUES.

.SPOTTER INFORMATION STATEMENT...RAIN INFORMATION WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-311215-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
805 AM AST MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A HURRICANE WARNING IS IN EFFECT FOR THE U.S. VIRGIN ISLANDS.

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT AND FLASH
FLOOD MESSAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HURRICANE WARNING CONTINUE FOR THE U.S. VIRGIN ISLANDS.

.SPOTTER INFORMATION STATEMENT...RAIN INFORMATION WILL BE
APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:17 AM CDTHurricane WarningJSJ22 hr
Aug 30, 12:14 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 30, 1:00 PM CDTFlash Flood WarningJSJ3 hr
Aug 30, 4:31 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.